Arkansas, 2016

Hail and Damaging Wind in Arkansas, July 1, 2016

July 1, 2016 · NWS TSA · 2 events in 1 county or zone

Thunderstorms developed along a weak frontal boundary that extended across far northeast Oklahoma and the northwest corner of Arkansas during the afternoon of July 1st. The stronger storms produced wind damage and hail in Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along a weak frontal boundary that extended across far northeast Oklahoma and the northwest corner of Arkansas during the afternoon of July 1st. The stronger storms produced wind damage and hail in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 1, 10:51 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 1, 10:51 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1151 AM CDT FRI JUL 1 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

VFR conditions expected to prevail through the period, with any
category reductions restricted to thunderstorm activity. Scattered
thunderstorms may affect mainly the NE OK and far NW AR terminals
this afternoon, with potential continuing to be covered with a
VCTS mention due to areal coverage expected. Winds will shift from
a northerly direction to a southerly direction by tomorrow
morning.

&&

.PREV DISCUSSION... /Issued 952 AM CDT FRI JUL 1 2016/

..UPDATE...

DISCUSSION...
The early morning convection in northeast Oklahoma to the west of
Highway 75 continues on its downward trend that began within the
past hour or two, with generally light to occasionally moderate
rain remaining. Additional thunderstorms should develop along and
north of the boundary that currently stretches across east central
Oklahoma and into northwest Arkansas, with a very limited
potential for strong winds in the strongest storms. The
experimental HRRR is handling the expected conditions fairly well
to this point. Changes to the POP grids this morning have been to
show a lull in the activity for the late morning hours, with a
previoualy forecast upswing during the afternoon. No other
significant changes have been made to the going forecast.

PREV DISCUSSION... /Issued 623 AM CDT FRI JUL 1 2016/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered showers and thunderstorms will spread east and
southeast across parts of northeast Oklahoma this morning
and eventually into northwest Arkansas. Mainly VFR conditions
are expected...but could see brief MVFR conditions in the
heavier downpours.

PREV DISCUSSION... /Issued 346 AM CDT FRI JUL 1 2016/

DISCUSSION...
Diffuse surface boundary lies across northeast OK and northwest
AR early this morning, with isolated convection beginning to break
out north of the boundary. Short-range model guidance remains
consistent in breaking out additional showers and thunderstorms
within the frontal zone this morning across mainly northeast OK,
potentially aided by a developing MCV associated with widespread
convection across northwest OK. Eventually will see chances spread
into northwest AR by this afternoon. Resultant cloud cover will
keep temps several degrees below what we have seen recently.

Boundary will lift north tonight and Saturday with any chances of
storms retreating to near the Kansas border. Hotter temps will
result Saturday with most areas remaining precip free through the
day before a more substantial mid level shortwave moves out of the
Rockies and pushes boundary back into the area Saturday night.
Showers and thunderstorms will spread across northern areas
Saturday night into Sunday with another brief cool down expected.

Frontal boundary will begin to wash out early next week as mid
level heights begin to rise. Hot weather will return with any
thunderstorm chances shifting to the north. Some areas will likely
see temps near 100 by the later half of the week.

TSA Watches/Warnings/Advisories...
OK...None.
AR...None.

&&

.TSA Watches/Warnings/Advisories...
OK...None.
AR...None.
&&

AVIATION...22
Hazardous weather outlook, Jul 1, 11:24 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1224 PM CDT FRI JUL 1 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1224 PM CDT FRI JUL 1 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...MAINLY NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON
ALONG AND NORTH OF A FRONTAL BOUNDARY EXTENDING ACROSS NORTHEAST
OKLAHOMA AND INTO NORTHWEST ARKANSAS. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED...BUT THE STRONGEST STORMS MAY PRODUCT GUSTY WINDS
AND LOCALLY HEAVY RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL...
         HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
WEDNESDAY AND THURSDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE AGAIN FROM LATE
SATURDAY NIGHT INTO SUNDAY AND MONDAY...AS A COLD FRONT MOVES
THROUGH THE AREA. THIS FRONT WILL EVENTUALLY DISSIPATE BY MID WEEK.
A STRENGTHENING UPPER LEVEL RIDGE TOWARD THE MIDDLE TO LATTER PART
OF THE WEEK WILL BRING A RETURN OF HOT WEATHER TO THE REGION.
EXPECT HIGHS WELL INTO THE 90S...WITH A FEW SPOTS NEAR THE CENTURY
MARK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jul 1, 10:08 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1108 AM CDT FRI JUL 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      PAWNEE                  36.34N 96.80W
07/01/2016                   PAWNEE             OK   BROADCAST MEDIA

            WATER ENTERED THE BACK OF THE BUILDING AND FLOODED A
            PORTION OF THE PAWNEE PUBLIC LIBRARY. REPORT RECEIVED VIA
            SOCIAL MEDIA.

&&

KAH

The radar

The Western Arkansas radar (KSRX), 88 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 1, 1:40 PM CST
Where
Washington County, Fayetteville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.070, -94.170

Strong thunderstorm wind blew down a large tree and power lines.

Hail, Washington

When
July 1, 1:43 PM CST
Where
Washington County, 1.21 mi NNE of Efay
Measured
0.75 in hail
Reported by
Public
Coordinates
36.095, -94.138

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647965, 647966.